In response to the letter by McIsaac regarding our study of ranitidine-associated central nervous system adverse drug reactions (CNS-ADRs),1 first of all, it is important to focus on the questions and issues examined by our studies dealing with complex problems in patients hospitalized in an intensive care unit, as contrasted with the use of ranitidine in an outpatient setting in otherwise healthy patients. It is clear that ranitidine is associated with CNS-ADRs.2 In contrast to their data on file concerning general use of ranitidine, our study, in addition, documents a much higher incidence of CNS-ADRs while patients are receiving ranitidine and are hospitalized in an intensive care unit, and further, that the occurrence is related to the level of renal function.
This was a clinical study, of known high-risk patients in whom we evaluated and carefully documented CNS-ADRs. An estimate of patient numbers necessary for valid statistical evaluation
Slugg PH, Haug M. Ranitidine Pharmacokinetics and Central Nervous System-Reply. Arch Intern Med. 1994;154(3):343–347. doi:10.1001/archinte.1994.00420030158018
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: